Wyoming, 2012

High Wind in Wyoming, December 19 to 20, 2012

December 19 to 20, 2012 · NWS RIW · 1 event in 1 county or zone

An increasing pressure and temperature gradient between the Absaroka Mountains and Cody Foothills produced a brief period of high wind gusts southwest of Clark. Peak wind speeds were 60 and 62 mph around midnight December 20.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An increasing pressure and temperature gradient between the Absaroka Mountains and Cody Foothills produced a brief period of high wind gusts southwest of Clark. Peak wind speeds were 60 and 62 mph around midnight December 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 10:45 PM MST, 15 minutes earlier.

Area forecast discussion, Dec 19, 10:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1045 PM MST WED DEC 19 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY

CLEARING BEHIND THE EXITING TROUGH MAY CONTRIBUTE TO ANOTHER VERY
COLD NIGHT ACROSS SOME OF THE BASINS AND VALLEYS TONIGHT. HOWEVER
THERE WILL BE SOME MILDER AIR MOVING IN ALOFT THAT COULD MIX DOWN
TO THE SURFACE IF THE WINDS END UP BEING STRONG ENOUGH...WHICH IS
ALSO A POSSIBILITY GIVEN THE INCREASING SURFACE GRADIENT AND
DOWNWARD FORCING SUPPLIED BY AN UPPER JET NOSING INTO THE REGION.
THE AREAS THAT WILL LIKELY MIX WILL BE THE WIND CORRIDOR AND THE
CODY FOOTHILLS...WHERE A HIGH WIND WATCH HAS BEEN UPGRADED TO A
WARNING FOR TONIGHT FOR GAP FLOW COMING OUT OF THE ABSAROKAS. THE
MODELS ARE STILL HANGING ONTO A VERY SHARP TEMPERATURE GRADIENT
ALONG THE BARRIER...WHEN COMBINED WITH THE FORCING PROVIDED FROM
THE JET ALOFT...A WARNING SEEMS TO BE APPROPRIATE FOR THE
OVERNIGHT HOURS.

HOWEVER...HIGH PRESSURE BUILDING INTO THE SOUTH FROM COLORADO WILL
LIKELY KEEP A LID ON THE SOUTHERN BASINS AND VALLEYS...WHICH ARE
ALSO NEWLY SNOW COVERED...SO KEPT TEMPERATURES BELOW ZERO FOR
OVERNIGHT LOWS IN THE UPPER GREEN RIVER BASIN INCLUDING
BONDURANT...PINEDALE AND BIG PINEY AS WELL AS FOR STAR VALLEY AND
THE JACKSON VALLEY...IN FACT THE TEMPERATURES IN THE FORECAST ARE
ON THE CONSERVATIVE SIDE AND THEY COULD DROP FURTHER IN THE
TYPICALLY COLDER SPOTS IN THE WEST. THE WIND RIVER BASIN MAY BE A
BIT MORE COMPLICATED AS IT IS CLOSER TO THE INFLUENCE OF THE JET
AND IS ALSO MORE PRONE TO NORTHWEST FLOW. TEMPERATURES IN THE
UPPER WIND RIVER BASIN WERE KEPT MILD...BUT LOWERED THEM A FEW
DEGREES IN THE LOW SPOTS OF THE CENTRAL WIND RIVER BASIN WHERE
MIXING IS NOT EXPECTED TO OCCUR. ANOTHER FACTOR TO CONSIDER WILL
BE FREEZING FOG FORMATION IN THE CALM BASINS AS WARM AIR MOVES
ATOP THE NEW SNOW...WHICH COULD KEEP SOME AREAS FROM BOTTOMING
OUT...THIS FOG IS MOST LIKELY TO FORM IN THE UPPER GREEN RIVER
BASIN AND PERHAPS INTO THE JACKSON VALLEY...STAR VALLEY AND
SOUTHERN LINCOLN COUNTY. THE FLAMING GORGE AREA AND PORTIONS OF
SOUTHWEST SWEETWATER COUNTY COULD ALSO HAVE SOME PATCHY FOG
FORMING OVERNIGHT. EASTERN SWEETWATER COUNTY SHOULD BE TOO WINDY
AS LEE SIDE TROUGHING INCREASES SOUTHWEST FLOW.

RIDGING HOLDS ON FRIDAY WITH HIGH PRESSURE REMAINING OVER NORTHERN
COLORADO AND LEE SIDE TROUGHING REMAINING OVER EASTERN WYOMING.
HOWEVER THE INFLUENCE OF THE UPPER JET WANES A BIT ON FRIDAY SO
WHILE WINDS WILL REMAIN GUSTY OVER THE HIGHER ELEVATIONS OF
NORTHERN AND CENTRAL WYOMING...MOST OF THE WIND SHOULD REMAIN IN
THE HIGHER ELEVATIONS. BREEZY CONDITIONS WILL REMAIN FROM ROCK
SPRINGS TO CASPER THROUGH FRIDAY AS WELL.

A TROUGH ALONG THE WEST COAST DIGS ON SATURDAY POSSIBLY SENDING
OUT A SHORT WAVE AHEAD OF THE MAIN TROUGH...CROSSING THE WEST LATE
SATURDAY AFTERNOON...BUT IT WILL NOT HAVE MUCH AFFECT ON THE
REGION WITH ONLY A SLIGHT CHANCE OF SNOW IN THE NORTHWEST EXPECTED
ON SATURDAY WITH CONTINUED MILD CONDITIONS EAST OF THE DIVIDE AS
THE RIDGE AXIS BEGINS TO SHIFT EAST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

...SNOWFALL MAY IMPACT HOLIDAY TRAVEL SUNDAY THROUGH TUESDAY...

DEVELOPING SOUTHWEST FLOW WILL ALLOW MOISTURE TO MOVE OVER THE
WESTERN MOUNTAINS SATURDAY EVENING. THIS WILL BE THE BEGINNINGS OF
WINTRY WEATHER...WHICH MAY CONTINUE OVER MUCH OF THE AREA THROUGH
MONDAY. SATURDAY SNOWFALL IS EXPECTED TO BE GENERALLY LIGHT AS IT IS
ASSOCIATED WITH A WEAKER DISTURBANCE. MOST SNOWFALL SHOULD BE
CONFINED TO THE WESTERN MOUNTAINS...THOUGH SOME ACTIVITY OVER THE
WESTERN VALLEYS IS NOT OUT OF THE QUESTION.

MEANWHILE...A STRENGTHENING PACIFIC LOW PRESSURE SYSTEM BEGINS TO
DIVIDE DOWN THE PACIFIC COAST...WITH ITS ASSOCIATED SNOWFALL
SPREADING ACROSS PORTIONS OF THE WESTERN UNITED STATES. CONTINUED
SOUTHWEST FLOW OVER THE FORECAST AREA WILL CONTINUE TO USE THIS
MOISTURE TO GENERATE ADDITIONAL WESTERN SNOWFALL.

AFTER DIVERGING FAIRLY SIGNIFICANTLY ON THE LAST MODEL RUN...THE GFS
AND ECMWF HAVE COME TO A BETTER AGREEMENT REGARDING THE POTENTIAL
WIDESPREAD SNOWFALL BEGINNING SNOWFALL SUNDAY NIGHT. A STRONGER PUSH
OF MOISTURE ASSOCIATED WITH A WAVE OF LOW PRESSURE WILL SPREAD
ACROSS THE FORECAST AREA THROUGH MONDAY MORNING...WITH SNOWFALL
ANTICIPATED TO SPREAD EAST OF THE DIVIDE BY THE AFTERNOON HOURS.
SNOWFALL WILL CONTINUE THROUGH CHRISTMAS EVE ACROSS MUCH OF THE AREA
AS WAVE OF LOW PRESSURE STRUGGLES TO CLOSE OFF...BUT STILL DIVES
SOUTH OF THE FOUR CORNERS. MODELS DISAGREE ON HOW QUICKLY THIS
SYSTEM WILL MOVE EAST OF THE FORECAST AREA....WITH THE GFS PUSHING
THE SYSTEM GENERALLY THROUGH BY TUESDAY EVENING. THE ECMWF HANGS THE
MOISTURE BACK A BIT LONGER...THOUGH HAS MOST OF THE MOISTURE GONE BY
THE EARLY MORNING HOURS OF WEDNESDAY. WITH A LONGER DURATION
EVENT...SNOWY TRAVEL CONDITIONS WILL REMAIN A CONCERN FOR THOSE
PLANNING HOLIDAY TRAVEL. KEEP TRACK OF CURRENT FORECASTS FOR
UPDATES.

&&

.AVIATION.../06Z ISSUANCE/

WEST OF THE DIVIDE...MVFR CLOUD DECKS WITH HIGHER MOUNTAIN
OBSCURATIONS WILL BE WIDESPREAD THROUGH 14Z VCNTY AND WEST OF A 30S
KLVM-KJAC-KAFO LINE.  EXPECT GRADUAL EROSION/IMPROVEMENT 14Z-18Z
WITH VFR CONDITIONS PREVAILING IN THE AFTERNOON AND EVENING.  LCL
IFR/LIFR CIGS AND VALLEY FOG WILL FORM 06Z-12Z FRIDAY PARTIALLY
OBSCURING TERRAIN.

EAST OF THE DIVIDE...SOUTHWEST FLOW WILL INCREASE THIS MORNING
THROUGH THE WIND CORRIDOR FROM VCNTY 50NE KRKS-KCPR...SFC WINDS OF
25-40KTS EXPECTED FROM LATE MORNING THROUGH THE EARLY EVENING.
OTHERWISE VFR CONDITIONS WILL PREVAIL WITH UNLIMITED CIGS.

&&

.FIRE WEATHER...

CONTINUED DRY AND COLD WITH ONLY A FEW MOUNTAIN FLURRIES. VALLEY
AND BASIN INVERSIONS WILL DEVELOP TONIGHT AS A FLAT RIDGE
OF HIGH PRESSURE MOVES IN. MOUNTAIN TOP TEMPERATURES WILL BEGIN TO
MODERATE THIS EVENING AS WARMER AIR MOVES IN. STRONG SOUTHWEST
WINDS WILL DEVELOP AGAIN ACROSS THE WIND CORRIDOR FROM JEFFREY
CITY TO CASPER TONIGHT AND THURSDAY AND ALSO IN THE CODY
FOOTHILLS. MAINLY DRY WEATHER IS EXPECTED TO CONTINUE INTO FRIDAY
WITH GRADUALLY MODERATING TEMPERATURES. THE NEXT STORM SYSTEM WILL
MOVE IN LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY
WYZ003.

&&

SHORT TERM...ALLEN
LONG TERM...BRANHAM
AVIATION...AEM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 19, 3:10 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
310 PM MST WED DEC 19 2012

WYZ001>020-022>030-201311-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
310 PM MST WED DEC 19 2012

...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT AND
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

TONIGHT INTO THURSDAY MORNING...VERY STRONG WINDS IN THE CODY
FOOTHILLS FROM CODY TO CLARK. WEST WINDS OF 30 TO 40 MPH WITH GUSTS
OVER 60 MPH WILL BE POSSIBLE. EXPECT DIFFICULT TRAVEL FOR HIGH
PROFILE VEHICLES AND LIGHT TRAILERS ALONG HIGHWAY 120 BETWEEN CODY
AND CASPER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH CHRISTMAS

THURSDAY...STRONG WINDS WILL BE POSSIBLE ACROSS SOUTHEAST FREMONT
COUNTY...AND MUCH OF NATRONA COUNTY.

SUNDAY THROUGH CHRISTMAS DAY...HOLIDAY TRAVEL AND ACTIVITIES COULD
BE IMPACTED AT TIMES BY LIGHT TO MODERATE SNOW. CURRENTLY...WESTERN
WYOMING WILL HAVE THE BEST CHANCE FOR SNOW SUNDAY AND SUNDAY
NIGHT...WHILE AREAS EAST OF THE DIVIDE COULD BE IMPACTED SUNDAY
NIGHT INTO CHRISTMAS EVE DAY. SNOWFALL ACROSS THE EAST IS EXPECTED
TO BE LIGHTER AND LESS WIDESPREAD...THAN WHAT OCCURS ACROSS WESTERN
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WINDS ABOVE 45 MPH OR ANY
DAMAGE CAUSED BY STRONG WIND.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 19, 10:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1050 PM MST WED DEC 19 2012

WYZ019-020-201900-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1050 PM MST WED DEC 19 2012

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 50 MPH
THROUGH THURSDAY MORNING.  VERY WINDY CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE AFTERNOON.  OPERATORS OF LIGHTWEIGHT AND HIGH
PROFILE VEHICLES SHOULD BE ESPECIALLY CAUTIOUS OF STRONG CROSSWINDS
ALONG HIGHWAYS 287...220...AND ALONG WYOMING BOULEVARD/OUTER DRIVE
ON THE SOUTH AND EAST SIDES OF CASPER.

AEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
December 19, 11:00 PM MST to December 20, 12:10 AM MST
Where
Cody Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The observation station 8 miles SSW of Clark recorded wind gusts of 60 and 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417208.